Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Tucson, AZ

July 8, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 8, 2008, 5:13 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 5:13 PM MST (00:13 UTC)
Expired
Jul 8, 2008, 7:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 090013
FFWTWC
AZC019-090215-
/O.NEW.KTWC.FF.W.0009.080709T0013Z-080709T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
513 PM MST TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...  THIS 
INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...

* UNTIL 715 PM MST

* AT 505 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

AT 505 PM MST NATIONAL WEATHER SERVICE RADAR INDICATED 
THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER THE NORTHWEST TUCSON 
METRO AREA. RAINFALL AMOUNTS OF 1.00 TO 2.00 INCHES PER HOUR WILL 
OCCUR WITH THESE STORMS. EXPECT LOW WATER CROSSINGS TO HAVE 
SIGNIFICANT FLOWS OF WATER. THE HEAVIEST RAIN IS FALLING FROM ORO 
VALLEY TO MARANA TO PICTURE ROCKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE FLOOD ADVISORY FOR
THIS AREA.

LAT...LON 3250 11150 3250 11082 3226 11069 3217 11145

$$

CS
2 follow-up statements
000 
WGUS75 KTWC 090117
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
617 PM MST TUE JUL 8 2008

AZC019-090215-
/O.CON.KTWC.FF.W.0009.000000T0000Z-080709T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
617 PM MST TUE JUL 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR NORTH
CENTRAL PIMA COUNTY...

AT 600 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED RAINFALL 
AMOUNTS OF 1.00 TO 2.00 INCHES IN AN AREA BETWEEN 
MARANA...SILVERBELL AND PICTURE ROCKS. EXPECT LOW WATER CROSSINGS TO 
HAVE SIGNIFICANT FLOWS OF WATER...ESPECIALLY ALONG SILVERBELL ROAD 
AND NEAR THE TUCSON MOUNTAINS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3217 11145 3235 11148 3236 11147 3250 11150
      3250 11089 3229 11097 3222 11106

$$

CS
000 
WGUS75 KTWC 090214
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
714 PM MST TUE JUL 8 2008

AZC019-090218-
/O.EXP.KTWC.FF.W.0009.000000T0000Z-080709T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
714 PM MST TUE JUL 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST FOR NORTH
CENTRAL PIMA COUNTY...

NATIONAL WEATHER SERVICE RADAR INDICATES THAT THE HEAVIEST RAINS 
HAVE ENDED. HOWEVER DRAINAGE WILL CONTINUE FROM EARLIER HEAVY RAINS 
AND AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 
830 PM. THE CDO WILL HAVE FLOW OF WATER DURING THE NEXT SEVERAL 
HOURS. 

LAT...LON 3217 11145 3235 11148 3236 11147 3250 11150
      3250 11089 3229 11097 3222 11106

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:32 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 2:32 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST TUE JUL 8 2008

.SYNOPSIS...A SLOW MOVING LOW PRESSURE SYSTEM OVER SONORA WILL
GRADUALLY MOVE NORTH INTO ARIZONA THROUGH THURSDAY...WHERE IT WILL
EVENTUALLY STALL OUT UNTIL THE WEEKEND. THIS COMBINED WITH AN
INCREASE IN MONSOON MOISTURE WILL LEAD TO MORE NUMEROUS
THUNDERSTORMS...SOME OF WHICH COULD POSE A THREAT FOR HEAVY RAIN. A
SLIGHT DECREASE IN ACTIVITY IS EXPECTED FOR THE BEGINNING OF NEXT
WEEK ONCE THIS LOW PRESSURE AREA WEAKENS...AND HIGH PRESSURE BUILD
IN FROM THE EAST.

&&

.DISCUSSION...CONCERNING OUR TSTMS TODAY...WE ARE IN A BIT OF A
FIGHT BETWEEN INCREASING UPPER LEVEL DYNAMICS VERSUS RATHER WARM
TEMPS ALOFT AND SOMEWHAT LIMITED INSOLATION. STRONGEST TSTMS SO FAR
HAVE BEEN WHERE WEVE HAD THE MOST SUN TODAY...NAMELY ALONG THE RIM.
WE WILL HAVE TO WATCH THOSE...BUT OF GREATER CONCERN FOR LATER THIS
EVENING ARE THE TSTMS FLARING ON VORT SPOKES ROTATING NW AHEAD OF
OUR MID AND UPPER LEVEL LOW OVER SONORA. THIS LOW WILL BE THE KEY
FEATURE OVER THE NEXT SEVERAL DAYS AS MODELS...KEEPING IN MIND THEIR
POOR INITIALIZATION OVER MEXICO...HAVE BEEN QUITE CONSISTENT IN
BRINGING THIS NORTH AND STALLING IT OVER AZ LATER THIS WEEK. IN THE
SHORT TERM...HAVE ELECTED TO BUMP POPS UP A BIT OVER THE S 1/3 OF
THE CWA...ESPECIALLY OVERNIGHT WHEN INCREASING MOISTURE AND DYNAMICS
SHOULD MAINTAIN AT LEAST SOME NOCTURNAL DEVELOPMENT. HELD POPS AS-IS
EVERYWHERE ELSE...ALTHOUGH I WAS A BIT TEMPTED TO LOWER THEM FROM
KTUS NW INTO PINAL COUNTY TONIGHT. EVEN THOUGH CAPE IS ON THE WEAK
SIDE /500-1000 J/KG/...WE ARE STARTING TO SEE A BIT OF E SHEAR. THAT
COULD POSE SOME THREAT OF A HYBRID MICROBURST OR TWO...AND PERHAPS
SOME CLUSTERING INTO HEAVY RAINERS LATER IN THE EVENING.

WED-FRI CONTINUE TO LOOK QUITE A BIT MORE ACTIVE. AN UPPER LOW OR
SHEAR AXIS GETTING STUCK BETWEEN RIDGE CENTERS IS A TRADEMARK
TYPE-III SEVERE WEATHER/FLASH FLOOD PATTERN FOR ARIZONA. JUST TO ADD
TO IT...SOME SORT OF A MOISTURE SURGE IS WORKING UP THE GULF OF CA
BASED ON PRECIP WATER AND SATELLITE IMAGERY...ALONG WITH A
FORTUITOUS QUIKSCAT PASS EARLIER IN THE DAY. THUS THE 1.4-1.8
PRECIP WATER BOTH NAM AND GFS SHOW OVER SE AZ BY WED AFTERNOON
SHOULD PAN OUT. WITH A WARM CORE NEARLY STATIONARY LOW ON TOP OF
SUCH HIGH PRECIP WATER...YOU HAVE THE INGREDIENTS FOR A POTENTIAL
SHARS /SUBTLE HEAVY RAINFALL SIGNATURE/ EVENT...SOMEWHERE AT SOME
POINT. THE PROBLEM IS THAT THESE OUTBREAKS CAN OCCUR ANY TIME DAY OR
NIGHT...AND THE DIURNAL CYCLE CAN BE DISRUPTED TO THE POINT THAT OUR
HIGH POP FORECASTS CAN WIND UP IN THE WRONG TIMES OR PLACES. WHILE
CONFIDENCE IS GROWING FOR WIDESPREAD PRECIP...THE TIMING AND
PLACEMENT ARE BOTH FAR FROM CERTAIN. WARM TEMPS ALOFT AND LIMITED
SOLAR HEATING COULD ALSO THROW THINGS OFF KILTER. THUS WE HAVE
RAISED POPS...BUT NOT AS HIGH AS WE MAY EVENTUALLY NEED THEM TO BE.
SAME THINKING GOES FOR ADDING HEAVY RAIN WORDING TO THE GRIDS OR
ZONES -- IT IS SIMPLY TOO EARLY. AS AN INITIAL GUESS...WE LEANED ON
THE SPC-CALIBRATED SREF...WHICH PLACED A SLIGHTLY GREATER THREAT
OVER THE E CWA WED...CENTRAL CWA THU...AND THE WEST THU NIGHT/FRI.
THE GREATEST THREAT OF WET MICROBURSTS MAY BE WED AS WE RETAIN A BIT
OF DRY AIR ALOFT AND WE MAINTAIN RESPECTABLE E FLOW. SWODY2 LOOKS
GOOD IN THIS REGARD. ONCE WE SATURATE AND THE LOW MOVES OVERHEAD...
THAT PARTICULAR THREAT SHOULD DIMINISH AS THE HEAVY RAIN THREAT
INCREASES. THANKS TO HPC ON THE AREAL QPF AND QPFPFD COORD TODAY.

MODELS ARE PREDICTABLE IN THEIR UNPREDICTABILITY IN THE EXTENDED
RANGE. BY THEN THE GFS IS LITTERED WITH CONVECTIVE VORTICES WHILE
THE MID/UPPER LEVEL SHEAR AXIS BECOMES BROADER BUT REMAINS OVERHEAD.
GENERALLY WENT WITH THE ENSEMBLE MEAN WHICH INDICATES A GRADUAL
BREAKDOWN OF THE HIGH TO OUR NW...AND A WESTWARD EXPANSION OF THE
HIGH TO OUR E. IF THAT WORKS OUT...IT WOULD RETURN US TO A MORE
TYPICAL MONSOON PATTERN FOR MID JULY. WILL GRADUALLY SHADE POPS DOWN
TOWARD MID JULY CLIMO FROM DAYS 4 THRU 7...WHILE BRINGING BACK A
MORE DIURNAL TSTM CYCLE.

&&

.FIRE WEATHER...AN UPPER LEVEL LOW IS FORECAST TO STALL NEAR OR OVER
ARIZONA FOR THE REST OF THE WEEK. THIS...IN ADDITION TO INCREASING
MOISTURE FROM THE SOUTH...SHOULD RESULT IN HIGH HUMIDITIES AND
RATHER WIDESPREAD WETTING RAINS...ESPECIALLY FROM WEDNESDAY
AFTERNOON INTO FRIDAY.

&&

.AVIATION...SCATTED TSTMS WITH 6-8K FT AGL BASES WILL CONTINUE TO
DEVELOP AND SPREAD W THIS AFTERNOON AND EVENING. WHILE THE ACTIVITY
WILL DIMINISH BY 06Z...THERE IS A RISK OF REDEVELOPMENT OVERNIGHT...
PARTICULARLY NEAR KOLS AND KDUG. WINDS ARE EXPECTED TO BE 5-10 KTS
AND GENERALLY FROM THE SOUTHEAST EXCEPT NEAR THUNDERSTORMS THROUGH
06Z WHERE A FEW GUSTS OVER 40KTS ARE POSSIBLE. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 8, 1:22 PM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
122 PM MST TUE JUL 8 2008

AZZ019-029-030-032>035-091200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
122 PM MST TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER SOUTHEAST
ARIZONA THIS AFTERNOON AND GRADUALLY SPREAD WEST INTO THE DESERTS
THIS EVENING. OTHER THUNDERSTORMS DEVELOPING OVER THE SIERRA MADRES
IN SONORA MEXICO ARE THEN EXPECTED TO SPREAD NORTHWEST INTO MAINLY
SANTA CRUZ AND COCHISE COUNTIES OVERNIGHT. THE ATMOSPHERE IS A BIT
MORE UNSTABLE COMPARED TO YESTERDAY...SO A COUPLE OF STORMS COULD
PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS. TEMPERATURES ALOFT ARE
RATHER WARM...SO THE RISK OF HAIL IS LOW. MOISTURE IS BEGINNING TO
INCREASE FROM THE SOUTH...SO A FEW STORMS MAY PRODUCE 1 TO 2 INCHES
OF RAIN IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN THUNDERSTORMS IS EXPECTED BEGINNING ON
WEDNESDAY AND CONTINUING INTO AT LEAST FRIDAY. A SURGE OF MOISTURE
IS SPREADING NORTH UP THE GULF OF CALIFORNIA...WITH A LOW PRESSURE
SYSTEM EXPECTED TO STALL OVER SOUTHERN ARIZONA BY THURSDAY. THIS
WILL INCREASE THE THREAT OF HEAVY RAIN AND FLASH FLOODING OVER
PARTS OF SOUTHEAST ARIZONA...WITH A FEW WET MICROBURSTS POSSIBLE
MAINLY ON WEDNESDAY. IT IS TOO EARLY TO TELL EXACTLY WHERE THE
HEAVIEST RAINS WILL FALL...BUT ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE
NOT OUT OF THE QUESTION AT SOME POINT BETWEEN WEDNESDAY AFTERNOON
AND FRIDAY. EMERGENCY MANAGERS...HIKERS...CAMPERS AND THOSE WITH
OUTDOOR PLANS FOR THE REST OF THE WEEK SHOULD MONITOR FUTURE
FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-091200-
WESTERN PIMA COUNTY-
122 PM MST TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WERE DEVELOPING OVER SOUTHEAST ARIZONA
THIS AFTERNOON. AT LEAST SOME OF THESE WILL SPREAD WEST INTO
WESTERN PIMA COUNTY TONIGHT. THE ATMOSPHERE IS A BIT MORE
UNSTABLE COMPARED TO YESTERDAY...SO A COUPLE OF STORMS COULD
PRODUCE WIND GUSTS APPROACHING SEVERE LIMITS ALONG WITH SOME
BLOWING DUST. MOISTURE IS BEGINNING TO INCREASE FROM THE SOUTH AS
WELL...SO A FEW STORMS MAY PRODUCE 1 TO 2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SIGNIFICANT INCREASE IN THUNDERSTORMS IS EXPECTED BEGINNING ON
WEDNESDAY AND CONTINUING INTO AT LEAST FRIDAY. A SURGE OF MOISTURE
IS SPREADING NORTH UP THE GULF OF CALIFORNIA...WITH A LOW PRESSURE
SYSTEM EXPECTED TO STALL OVER SOUTHERN ARIZONA BY THURSDAY. THIS
WILL INCREASE THE THREAT OF HEAVY RAIN AND FLASH FLOODING OVER PARTS
OF SOUTHEAST ARIZONA...WITH A FEW WET MICROBURSTS POSSIBLE MAINLY ON
WEDNESDAY. IT IS TOO EARLY TO TELL EXACTLY WHERE THE HEAVIEST RAINS
WILL FALL...BUT ISOLATED AMOUNTS OF 2 TO 4 INCHES ARE NOT OUT OF THE
QUESTION AT SOME POINT BETWEEN WEDNESDAY AFTERNOON AND FRIDAY.
EMERGENCY MANAGERS...HIKERS... CAMPERS AND THOSE WITH OUTDOOR PLANS
FOR THE REST OF THE WEEK SHOULD MONITOR FUTURE FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:01 PM MSTSevere Thunderstorm WarningTWCPima29 min
Jul 8, 5:06 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 8, 5:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 8, 6:38 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 8, 6:41 PM MSTSevere Thunderstorm WarningTWCPima34 min
Jul 8, 6:57 PM MSTSevere Thunderstorm WarningTWCPima48 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.